Michigan, 2008

Lake-Effect Snow in Michigan, February 18 to 20, 2008

February 18 to 20, 2008 · NWS GRR · 5 events in 5 counties and zones

A series of upper level disturbances combined with arctic air and resulted in a prolonged lake effect snow event for portions of western lower Michigan. Greater than eight inches of snow fell in twenty four hours or less across portions of the lakeshore counties of western lower Michigan.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A series of upper level disturbances combined with arctic air and resulted in a prolonged lake effect snow event for portions of western lower Michigan. Greater than eight inches of snow fell in twenty four hours or less across portions of the lakeshore counties of western lower Michigan.

The heaviest lake effect snow occurred in a swath from northern Muskegon county north to southern Mason county, where approximately ten to fifteen inches of snow fell from 7 a.m. on the eighteenth to 7 a.m. on the twentieth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 17, 11:50 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Feb 17, 11:50 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 PM EST SUN FEB 17 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(430 PM EST SUN FEB 17 2008)
A STRENGTHENING AREA OF LOW PRESSURE NEAR MILWAUKEE LATE THIS
AFTERNOON WILL MOVE ACROSS NORTHERN LOWER MICHIGAN TONIGHT.

WARMER AIR AND RAIN ON THE EAST SIDE OF THE LOW PRESSURE CENTER WILL
RESULT IN SOME MINOR FLOODING THIS EVENING. THEN... AFTER THE LOW
PASSES BY LATER TONIGHT... WINDS WILL SHIFT TO THE NORTHWEST AND
SEND COLDER AIR BACK INTO THE REGION.

RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS OVERNIGHT AND TEMPERATURES
WILL FALL BELOW FREEZING. ANY STANDING WATER WILL FREEZE UP AND...
COMBINED WITH A DUSTING OF SNOW ACCUMULATION... WILL RESULT IN SLICK
SPOTS FOR THE MONDAY MORNING COMMUTE.

MUCH COLDER AIR WILL ARRIVE BY MONDAY EVENING AND LAKE EFFECT SNOW
WILL INCREASE.  THERE WILL BE THE POTENTIAL FOR SEVERAL INCHES OF
SNOW FROM LATE MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON.

&&

.SHORT TERM...(1020 PM EST SUN FEB 17 2008)
(TONIGHT THROUGH TUESDAY NIGHT)

HAVE EXTENDED THE FLOOD ADVISORY UNTIL NOON MONDAY.  TEMPS WERE
FALLING AND THE PCPN WAS DIMINISHING AND CHANGING OVER TO SNOW.
HOWEVER...THERE WILL BE QUITE A BIT OF RUN OFF AND CLOGGED
DRAINS...SO LOCALIZED HYDRO ISSUES WILL LINGER.

EXPECT MUCH OF THE PCPN WILL BE CHANGED OVER TO SNOW ACROSS MOST OF
THE CWA IN THE NEXT HOUR OR TWO.  THERE WAS A BAND OF 1-2 MILE VSBYS
SNOWFALL ALONG THE LAKESHORE AS OF 03Z.  THIS MAY PUT DOWN A QUICK
INCH OR LESS BEFORE TAPERING OFF OVERNIGHT.

SIGNIFICANT LAKE EFFECT/ENHANCED SNOWS LOOK POSSIBLE MONDAY NIGHT
INTO TUESDAY. THIS IS WHEN A RATHER IMPRESSIVE LOOKING MID LEVEL
SHORTWAVE IS PROGGED TO PIVOT THROUGH THE AREA AND WHEN H8 TEMPS
FALL TO -20C OR COLDER. NAM BUFKIT PROFILE HAS ABOUT 8-12 MICROBARS
OF OMEGA IN THE SNOW GROWTH REGION WITH NO INVERSION. WELL PROBABLY
NEED SOME SNOW HEADLINES DURING THIS TIME.

&&

.LONG TERM...(228 PM EST SUN FEB 17 2008)
(WEDNESDAY THROUGH SUNDAY)
UPPER CYCLONIC FLOW WILL BE HOLDING ON JUST A LITTLE LONGER AT THE
BEGINNING OF THE LONG TERM ON WED. LAKE EFFECT POTENTIAL WILL REMAIN
THROUGH THE DAY ON WED AS MODELS ARE INDICATING THE FLOW KEEPING A
WRLY COMPONENT ALONG WITH DELTA T/S REMAINING IN THE LOWER 20S.

LONG WAVE TROUGH WILL RETREAT JUST NORTH OF THE CWFA WITH A FAIRLY
DECENT UPPER RIDGE TO OUR WEST. THIS AMPLIFIED PATTERN LOOKS TO KEEP
RIDGING AT THE SFC AND ALOFT IN CONTROL OF THE WEATHER FROM WED
NIGHT THROUGH AT LEAST FRI...KEEPING NRN STREAM ENERGY NORTHEAST OF
THE AREA AND SRN STREAM ENERGY SOUTH. THIS WILL KEEP TEMPS COOL
THROUGH THE MID TO END OF THE WORK WEEK WITH ONLY SLOW MODIFICATION
IN TEMPS EXPECTED.

THE NEXT PIECE OF STRONG ENERGY OVER THE PACIFIC WILL BE MOVING
ONSHORE OVER SRN CA LATE IN THE WORK WEEK. THIS WILL EVENTUALLY HELP
TO INDUCE CYCLOGENESIS OVER THE PLAINS...AND EVENTUALLY SEND IT
NORTHEAST OVER THE GREAT LAKES. PCPN LOOKS RIGHT NOW TO BEGIN
AFFECTING THE AREA DURING THE SAT TIME FRAME. KNOWING THE BIASES
WITH THE MODELS...THIS MAY BE A BIT EARLY. FOR NOW...WE WILL BEGIN A
CHC OF RAIN OR SNOW SAT AND CONTINUE IT THROUGH SUN. WARMER TEMPS
WILL LIKELY BE ADVECTED NORTH OVER THE AREA AHEAD OF THIS NEXT
STORM.

&&

.AVIATION...(1150 PM EST SUN FEB 17 2008)
COLDER AIR CONTINUES TO FLOW IN FROM THE WEST.  ALTHOUGH THE
ENVIRONMENT HAS ALLOWED FOR SOME FREEZING RAIN...THIS SHOULD BE
SHORT LIVED AS THE DEPTH OF THE COLD AIR INCREASES. MAINLY MVFR
CONDITIONS FOR TONIGHT.  ON MONDAY A WAVE OF LOW  PRESSURE COUPLED
WITH   FAVORABLE LAKE EFFECT CONDITIONS SHOULD LEAD TO FAIRLY
WIDESPREAD SNOW SHOWER ACTIVITY FOR THE AFTERNOON AND EVENING.  SOME
IFR OR LOWER CONDITIONS ARE POSSIBLE...ESPECIALLY KMKG.

&&

.MARINE...(430 PM EST SUN FEB 17 2008)
GALE WARNING REMAIN IN EFFECT FOR THE NORTHWEST WINDS ON THE BACK
SIDE OF THE LOW. SHOULD BE A FAIRLY SMALL WINDOW THAT WE SEE
GALES...GENERALLY 6 TO 8 HOURS...WITH WINDS DIMINISHING BY MONDAY
MORNING. 25-30 KNOT WNW FLOW AND COLD ADVECTION EXPECTED TO CONTINUE
THROUGH TUESDAY WHICH WILL KEEP THE WAVE HEIGHTS UP. WHEN THE COLDER
AIR ARRIVES WE MAY ALSO NEED A FREEZING SPRAY ADVISORY.

&&

.HYDROLOGY...(1020 PM EST SUN FEB 17 2008)
WIDESPREAD RAINFALL AMOUNTS OF ONE HALF TO ONE INCH TODAY COMBINED
WITH SNOW MELT WILL CREATE STANDING WATER ON MANY AREA ROADS. STORM
DRAINS PLUGGED WITH SNOW AND ICE WILL ALSO CONTRIBUTE TO FLOODING.

AREA RIVERS WILL SEE WITHIN BANK RISES. THE GRAND RIVER AT COMSTOCK
PARK IS FORECASTED TO GO ABOVE FLOOD STAGE BY WEDNESDAY MORNING DUE
TO THE EXCESSIVE RAIN...SNOW MELT AND ICE JAMS.  SEE FLWGRR FOR
FURTHER DETAILS.  ALL OTHER AREA RIVERS WILL SEE IN BANK RISES BUT
WILL REMAIN BELOW FLOOD STAGE.  WITH MUCH COLDER AIR ARRIVING MONDAY
THE RUNOFF FROM THE RAIN AND SNOW MELT SHOULD ESSENTIALLY LOCK UP.

ICE JAMS WILL CONTINUE TO BE A PROBLEM THROUGH THIS COMING WEEK AS
MORE POLAR AIR EARLY IN THE WEEK WILL ONLY COMPLICATE HYDRO ISSUES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD ADVISORY FOR THE ENTIRE CWA THROUGH NOON MONDAY.
LM...GALE WARNING ENTIRE NEARSHORE THROUGH TONIGHT.

&&

SYNOPSIS:   MEADE
SHORT TERM: MEADE/JK
LONG TERM:  NJJ
AVIATION:   MJS
MARINE:     MEADE
HYDROLOGY:  MEADE/JK
Hazardous weather outlook, Feb 17, 11:01 PM EST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 PM EST SUN FEB 17 11008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-181045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1100 PM EST SUN FEB 17 11008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

LOW PRESSURE WILL MOVE NORTHEAST ACROSS NORTHERN LOWER MICHIGAN
OVERNIGHT.  AS THE LOW PASSES BY TONIGHT... WINDS WILL SHIFT TO THE
NORTHWEST AND SEND COLDER AIR BACK INTO THE REGION.  LIGHT SNOW WILL
DEVELOP OVERNIGHT AS TEMPERATURES FALL BELOW FREEZING. ANY STANDING
WATER WILL FREEZE UP AND...COMBINED WITH A LIGHT DUSTING OF SNOW
ACCUMULATION...WILL RESULT IN SLICK SPOTS FOR THE MONDAY MORNING
COMMUTE.

DUE TO THE EXCESSIVE RAINFALL AND SNOW MELT ON SUNDAY SOME LOCALIZED
FLOODING WILL CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LAKE EFFECT SNOW IS EXPECTED MONDAY AND TUESDAY. SEVERAL INCHES
MAY PILE UP NEAR LAKE MICHIGAN. SUB ZERO WIND CHILLS ARE EXPECTED
ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-181045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1100 PM EST SUN FEB 17 11008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

GALE FORCE WINDS AND WAVES UP TO 12 FEET WILL POSE A HAZARD ON THE
ICE FREE AREAS OF LAKE MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE WINDS AND WAVES UP TO 12 FEET WILL POSE A HAZARD ON THE
ICE FREE AREAS OF LAKE MICHIGAN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE JK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Muskegon

When
February 18, 5:00 AM EST to February 20, 7:00 AM EST
Where
Muskegon forecast zone
Reported by
Official NWS Observations
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Lake-Effect Snow, Ottawa

When
February 18, 5:00 AM EST to February 20, 7:00 AM EST
Where
Ottawa forecast zone
Reported by
NWS Employee
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Lake-Effect Snow, Allegan

When
February 18, 5:00 AM EST to February 20, 7:00 AM EST
Where
Allegan forecast zone
Reported by
Public
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Lake-Effect Snow, Oceana

When
February 18, 3:00 PM EST to February 20, 4:00 AM EST
Where
Oceana forecast zone
Reported by
COOP Observer
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Lake-Effect Snow, Mason

When
February 18, 5:00 PM EST to February 20, 3:00 AM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81835, 81836, 81837, 81834, 81833.